Interestingly I am getting more reports of mums who have taken codeine accidentally – having opened the wrong packet, or been given it by supportive partners or relatives and friends. They are terrified that they have to stop breastfeeding and ask for how long they need to pump and dump their milk (such a terrible risk of liquid gold!). Here is the answer!
Codeine is no longer recommended for breastfeeding mothers following recommendations by MHRA in 2016 . However, it seems that many women are prescribed codeine by GPs or discharged with it from secondary care with instructions not to breastfeed the baby. Until the baby in Canada died (ref) we routinely used co-codamol for all post-natal mothers.
Not everyone has the metabolism which concentrates the drug and its metabolites into milk. For them the drug is effective and neither they nor their babies exhibit side effects. For others, including my own family, codeine makes us feel sick and dizzy. It also seems to cause drowsiness in my breastfed grandchildren so that they sleep longer and more frequently if their mothers take it.
Accidental consumption of a single dose of codeine by a lactating mother need not lead to expressing and discarding of her breastmilk if her baby is term, fit and well. She should observe the baby for signs of drowsiness and if that happens make sure the co-codamol is kept out of the way in the future. But no need to panic and no need to stop breastfeeding for a single dose unless the baby develops breathing problems.
In answer to the queries it takes 15 hours for all the codeine to be removed from the body including milk.